|Ritonavir sensitivity w/Kaletra
Jan 22, 2001
Hello Docs, I have been HIV+ for 5 years and started treatment of Abacavir,Ritonavir/Lopinavir, and Epivir about 4 weeks ago. I am currently experiencing dehydration, due to the Ritonavir (I am taking Kaletra in Capsule form and do refrigerate them). I've always been quite sensitive to Ritonavir. My last bloodwork shows a T-Cell count of 248 (from 195) and a bDNA viral load of 60 (from 60,000. Due to the dramatic change in viral load (my doctor is anticipating undetectable viral load in the next 2 to 3 tests, if not the next one). My questions are these: 1. Are there any plans by Abbott Labs to offer Kaletra without the Norvir formulation and can you give a history of their reasons for offering the current formulation? 2. What should my next course of treatment be should this regiment fail? (I have been on AZT/Epivir/Zerit, Indinavir/Epivir/Zerit and Indinavir/Ritonavir/Epivir/Zerit formulations previously). 3. I am also beginning an exercise and nutrition program, in combination with deca-durobolin and depo-testosterone in order to battle wasting. Do you think that the increase with body mass would help better tolerate the Ritonavir? I have been feeling VERY well since starting this regimen and do not want to give it up due to this particular effect. Any information and advise would be greatly appreciated. - Michael
| Response from Dr. Henry
The loprinavir has much better plasma levels when taken with the ritonavir so I doubt Abbott plans to market the loprinavir by itself anytime soon. There are persons who are ritonavir-sensitive that I have seen that simply have a hard time with that drug. I would advise taking the Kaletra with a big meal. You don't mention what the dehydration is caused by (loose stools??). If your GI tract is impacted with loose stools you may want to try regular Immodium or Lomotol for a while or fiber or Calcium capsules. From your treatment history I would guess that ritonavir enhancement of other protease inhibitor blood levels may well be a vital part of most regimens that may work for you, so experimenting to find what works is a good idea. KH
Keith Henry, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Runny Nose An Acute Symptom Of HIV?
- Is White Tongue A Sign Of Acute HIV Infection?
- Can You Contract AIDS From Blowjob From A Prostitute?
- Hairy Tongue After Giving Oral Sex What Are The Chances Of HIV
- Itchy Rash After Performing Oral Sex Sign Of HIV AIDS
- Painful Red Spots After Anal Fingering Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.